Skip to content

Aspirin, NSAIDs, and Tinnitus: When Painkillers Are the Cause

High-dose aspirin causes reversible tinnitus. A 69,000-person study found regular ibuprofen or Tylenol use also raises long-term risk — the real dose picture.

By Tinnitus Clarified TeamUpdated 4 min read

Key takeaways

  • A single normal dose of aspirin or ibuprofen is not the concern: the acute ototoxic effect needs high serum salicylate levels, from around 19.6 mg/dL.
  • High-dose aspirin can cause tinnitus and temporary hearing loss; a review of the clinical reports describes both as usually reversible.
  • In 69,455 women followed for 22 years, frequent NSAID or acetaminophen use was linked to close to a 20% higher risk of persistent tinnitus.
  • Low-dose aspirin taken for heart protection showed no raised tinnitus risk, and a prescribed daily aspirin should never be stopped on your own.

Painkillers can cause tinnitus in two ways: high-dose aspirin produces ringing that usually fades once the drug clears, and frequent long-term use of NSAIDs or acetaminophen was linked to a modestly higher risk of persistent tinnitus. Low-dose aspirin taken for the heart showed no raised risk. Both patterns sit within the wider picture of ototoxic medications, but they are different enough to deserve their own look.

The classic, well-understood pattern: high-dose reversibility

Aspirin's tinnitus-inducing effect has been documented for over a century, and its mechanism has been studied in detail. Salicylate, aspirin's active compound, is a known competitor of the chloride binding required by prestin, the motor protein that powers the cochlea's outer hair cells. In a 2003 study in rats, salicylate produced behaviour consistent with tinnitus, and applying NMDA receptor blockers directly to the cochlea prevented it — evidence that salicylate triggers tinnitus by activating NMDA receptors there, producing excess neural firing the brain interprets as sound.

At high enough serum concentrations — clinical research places measurable ototoxicity starting around 19.6 mg/dL and worsening from there — this produces temporary hearing loss around 25 decibels alongside tinnitus and hyperacusis. The reassuring part: a review of the clinical reports describes the tinnitus and hearing loss as usually reversible. Symptoms resolve once the drug clears the body, typically within days of stopping or reducing the dose.

The less obvious pattern: regular, moderate use

A far larger and more relevant question for most people isn't acute overdose — it's what happens with ordinary, repeated use of common painkillers over years. A large longitudinal study following 69,455 women in the Nurses' Health Study II over 22 years (1995-2017), accumulating over 1.1 million person-years of follow-up, found more frequent use of NSAIDs (ibuprofen, naproxen, and similar drugs) was independently associated with a higher risk of developing persistent tinnitus — with the risk increasing as frequency of use increased. Frequent use of other NSAIDs or acetaminophen specifically was associated with close to a 20% higher risk. Regular use of COX-2 inhibitor painkillers two or more days a week showed a 21% higher risk compared with less frequent use.

The study was observational and relied on self-reported painkiller use and tinnitus, and its authors say further work is needed to establish whether the association is causal.

What about aspirin specifically, long-term?

The same study found a more nuanced pattern for aspirin than for other NSAIDs: low-dose aspirin (the kind commonly taken for cardiovascular protection) did not show an elevated tinnitus risk with frequent use. Moderate-dose aspirin, though, was associated with higher tinnitus risk specifically in women under 60 — not in older women. This is a different, more reassuring picture than for other NSAIDs, and worth knowing if you're on daily low-dose aspirin for heart health and worried about tinnitus risk.

Why this matters practically, given how common these drugs are

Painkillers this common create a real, population-level exposure most other ototoxic medications don't — NSAIDs and acetaminophen are taken by a huge share of adults, often without much thought about frequency. This isn't a reason to avoid pain relief when you need it; it's a reason to notice a pattern (tinnitus that seems to track with how often you're using over-the-counter painkillers) rather than assuming it's unrelated.

What this means practically

  • A single normal dose of aspirin or ibuprofen is not the concern here — the acute ototoxic effect requires unusually high doses, well above typical directed use
  • If you take painkillers very frequently (most days of the week, for extended periods), the Nurses' Health Study data suggests that's the pattern worth paying attention to, not occasional use
  • New tinnitus that started or worsened around a period of heavy over-the-counter painkiller use is worth mentioning specifically to a doctor — timing is a useful clue here, same as with other medication-related tinnitus
  • Never stop a prescribed daily aspirin regimen on your own — that's typically prescribed for real cardiovascular reasons, and the evidence here doesn't support low-dose aspirin as a meaningful tinnitus risk anyway

Frequently asked questions

Can taking ibuprofen or aspirin give me tinnitus?

Not from a single normal dose. The acute ototoxic effect needs unusually high doses, well above typical directed use — clinical research places measurable ototoxicity from around 19.6 mg/dL of serum salicylate, producing temporary hearing loss of about 25 decibels alongside tinnitus and hyperacusis. The reassuring part is that this version is usually reversible: symptoms resolve once the drug clears the body, typically within days of stopping or reducing the dose.

Is there a risk from taking painkillers regularly for years?

That is the pattern that matters for most people. A longitudinal study following 69,455 women in the Nurses' Health Study II over 22 years, accumulating more than 1.1 million person-years, found more frequent NSAID use was independently associated with a higher risk of developing persistent tinnitus, with risk rising as frequency rose. Frequent use of non-aspirin NSAIDs or acetaminophen was associated with close to a 20% higher risk, and COX-2 inhibitors taken two or more days a week with a 21% higher risk than less frequent use.

Does daily low-dose aspirin for the heart raise the risk of tinnitus?

The same study found a more reassuring pattern for aspirin than for other NSAIDs: low-dose aspirin, the kind taken for cardiovascular protection, showed no elevated tinnitus risk with frequent use. Moderate-dose aspirin was associated with higher risk specifically in women under 60, not in older women. And a prescribed daily aspirin regimen should never be stopped on your own — it is prescribed for real cardiovascular reasons, and this evidence does not implicate the low dose anyway.

Why does aspirin cause tinnitus at all?

The effect has been studied in detail. Salicylate, aspirin's active compound, is a known competitor of the chloride binding that prestin needs — prestin being the motor protein that powers the cochlea's outer hair cells. And in a 2003 study in rats, salicylate produced behaviour consistent with tinnitus that NMDA receptor blockers applied to the cochlea prevented, pointing to activation of NMDA receptors in the cochlea as the route by which excess neural firing is generated.

Sources

4 named sources

Show the list
  1. Guitton, Caston et al., 2003Journal article

    Salicylate induces tinnitus through activation of cochlear NMDA receptors, Journal of Neuroscience, PubMed (opens in a new tab)
  2. Santos-Sacchi & Song, 2014Journal article

    Chloride and salicylate influence prestin-dependent specific membrane capacitance: support for the area motor model, Journal of Biological Chemistry, PubMed (opens in a new tab)
  3. Curhan, Glicksman et al., 2022Observational study

    Longitudinal Study of Analgesic Use and Risk of Incident Persistent Tinnitus, Journal of General Internal Medicine, Springer (opens in a new tab)
  4. Brien, 1993Journal article

    Ototoxicity associated with salicylates: a brief review, Drug Safety, PubMed (opens in a new tab)

On this page